Tamiflu for Kids: Confusing Dosage Can Harm

Tamiflu Oral Suspension Marked in Milligrams, Often Prescribed in Teaspoons

From the WebMD Archives

Sept. 25, 2009 -- Confusing Tamiflu Oral Suspension prescriptions can lead to dangerous over- or under-dosing of the flu drug, Roche and the FDA warn.

It's confusing even to medical professionals, find Kara Jacobson, MPH, and her husband, a doctor.

Jacobson's 6-year-old daughter came down with swine flu and got a prescription for Tamiflu Oral Suspension. The liquid drug is measured with a syringe marked at 30, 45, and 60 milligrams. But the girl's prescription called for her to receive three-fourths of a teaspoon twice a day.

Despite their medical training, it took Jacobson and her husband 30 minutes, a Google search, and some diligent math to figure out that their daughter was supposed to get a 45-milligram dose twice a day.

Milligrams measure weight; teaspoons measure volume. To translate three-fourths of a teaspoon into milligrams, one has to figure out that a teaspoon is 5 milliliters and that there are 12 milligrams in a milliliter of Tamiflu. After that, a parent would have to solve this equation: 5 mL x 0.75 x 12 mg/mL Tamiflu suspension = 45 mg on the syringe.

"Most families and caregivers would not be able to identify or perform the cumbersome calculation," Jacobson and colleagues wrote in a letter published in the Online First edition of the New England Journal of Medicine.

Roche, the company that makes Tamiflu, has sent a warning letter to doctors and pharmacists instructing them to prescribe the oral version of the drug in milligrams. They warn that if prescriptions come in teaspoons or in milliliters, an appropriately marked measuring device should be provided in place of the syringe marked in milligrams.

"It's incredibly confusing to parents," Northwestern University researcher Michael Wolf, PhD, MPH, who co-authored the NEJM letter with Jacobson, says in a news release.

It's not just a quibble. Harm can come from getting the dose wrong.

"If you give too little, you risk making the treatment less effective," Wolf says. "If you overdose, there may be a risk of toxicity to the patient."

WebMD Health News Reviewed by Louise Chang, MD on September 25, 2009

Sources

SOURCES:

Parker, R.M. New England Journal of Medicine, Online First edition, Sept. 23, 2009.

News release, Emory University.

News release, Northwestern University.

FDA Public Health Alert.

Roche Laboratories Inc., "Dear Healthcare Professional" letter.

© 2009 WebMD, LLC. All rights reserved.